MAUDE Adverse Event Report: MEDELA LLC SONATA DELUXE SINGLE PACK; PUMP, BREAST, POWERED

MEDELA LLC SONATA DELUXE SINGLE PACK; PUMP, BREAST, POWERED
Model Number 58200
Health Effect - Clinical Codes Pain (1994); No Code Available (3191)
Date of Event 01/03/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer service conducted troubleshooting with the customer, including disassembling, inspecting, cleaning and reassembling the kit and tubing set, and verifying breast shield fit.The troubleshooting did not resolve the issue.A replacement device was sent to the customer and return of her original pump was requested for testing/evaluation.In follow up with a complaint handler on 01/14/2019, the customer confirmed that she was prescribed antifungal medication for the thrush and over the counter medication for the pain under her arm.She indicated that the suction on the replacement pump was working much better, she was no longer experiencing pain under her arm, and the thrush was improved.She also stated she had been cleaning her pump parts after every pumping session, as instructed in the pump manual.The device was returned with the customer's parts and accessories and was evaluated on 01/15/2019.The device passed suction and cycle specifications.It was noted in the evaluation that the customer's 24mm breastshield was broken; however, the customer's report of low suction could not be confirmed.Refer to attached evaluation and picture.Medela is filing this report, which is considered a serious injury as it required medical attention (medication was prescribed).It cannot be definitively concluded that the pump caused or contributed to the customer's thrush.Reported issues of thrush were investigated under (b)(4) and the root causes were identified as: lack of education/training to mothers on breast feeding and breast milk pumping; insufficient guidance on breast shield sizing to prevent nipple trauma; insufficient personal hygiene practices prior to breast milk pumping or breast feeding; and no access to or not following the manufactures' instructions for the cleaning and sanitation of the breast milk pumping components.No corrective actions resulted as it was determined that detailed instructions are available and adequate in both printed and on-line formats for cleaning breast milk pumping equipment, personal hygiene, proper breast shield sizing to prevent nipple soreness/trauma, which can lead to skin breaches, allowing for the potential introduction of yeast.(b)(4).
 
Event or Problem Description
On (b)(6) 2019, the customer alleged to medela llc that her sonata breast pump had low suction even at the maximum vacuum setting and she was experiencing pain under her arm.She additionally alleged that she had thrush, for which she had been prescribed antifungal medication.

Brand Name
SONATA DELUXE SINGLE PACK
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA LLC
1101 corporate drive
mchenry IL 60050
MDR Report Key8274410
Report Number1419937-2019-00015
Device Sequence Number2056034
Product Code HGX
UDI-Device Identifier00020451582009
UDI-Public00020451582009
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K161725
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number58200
Device Catalogue Number58200
Device Lot Number446715
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/11/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/03/2019
Initial Report FDA Received Date01/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;